Iowa, 2011

Winter Weather in Iowa, December 2 to 3, 2011

December 2 to 3, 2011 · NWS ARX · 1 event in 1 county or zone

Light freezing rain late in the evening hours of December 2nd created icy roadways across Floyd County. One fatality occurred from a single car accident near Charles City when the driver lost control on the icy roadways.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Light freezing rain late in the evening hours of December 2nd created icy roadways across Floyd County. One fatality occurred from a single car accident near Charles City when the driver lost control on the icy roadways.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Dec 2, 9:00 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Dec 2, 9:00 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CST FRI DEC 2 2011

.SHORT TERM...TONIGHT
900 PM CST FRI DEC 2 2011

00Z NAM COMING IN AND LOOKS LIKE IT HAS TAKEN A SLIGHT SHIFT EAST
WITH ITS STORM TRACK. SHARP CUTOFF BETWEEN THE ACCUMULATING SNOWS
AND RAIN/SNOW TO RAIN. COULD SEE A LOCATION GETTING 4-5 INCHES OF
WET SNOW WHILE 10 MILES SOUTHEAST OF THERE 1/2 INCH. IT MIGHT BE
THAT SHARP ON ITS SOUTHERN FLANK.

FORCING REMAINS STRONGEST SAT EVENING WITH THE BEST SLOPING
FRONTOGENETIC LIFT...ENHANCED UPWARD MOTION FROM COUPLED 300 MB JET
STRUCTURE...SFC LOW AND UPPER LEVEL SHORTWAVE. THE MOST LIKELY
PERIOD FOR HEAVIER SNOW AND THE HIGHER AMOUNTS STILL LOOKS TO BE
LATE AFTERNOON THROUGH SATURDAY EVENING. WINDS DO PICK UP A BIT
OVERNIGHT SAT AS THE SYSTEM EXITS NORTHEAST...BUT WITH THE
ANTICIPATED WET NATURE OF THE SNOW...DON/T THINK BLOWING AND
DRIFTING WILL BECOME A SIGNIFICANT PROBLEM FOR THOSE WIND PRONE
AREAS. THAT SAID...ITS STILL SOMETHING TO MONITOR.

WOULD LIKE TO UPGRADE THE WATCHES TO WARNINGS/ADVISORIES.
HOWEVER...THIS SHIFT OF THE NAM WOULD PULL THE POSSIBLE WARNING SNOW
/6 INCHES/ AN ADDITIONAL TIER OF COUNTIES EAST OF THE CURRENT WATCH
POSITION. AGAIN...A SLIGHT CHANGE FROM ITS PREVIOUS RUNS...BUT
SIGNIFICANT FOR THE FORECAST AREA. THINK THE FORECAST IS BETTER
SERVED WAITING ON THE GFS AND OTHER MODEL RUNS TO ADD A BIT MORE
CLARITY TO THE ANTICIPATED SNOW. THE WATCH WILL BE UPGRADED TO
WARNINGS AND/OR ADVISORIES...BUT CONFIDENCE DICTATES WE WAIT A FEW
MORE HOURS.

.LONG TERM...TUESDAY THROUGH FRIDAY
330 PM CST FRI DEC 2 2011

02.12 MEDIUM RANGE MODELS IN AGREEMENT ON TUESDAY SHOWING COLD HIGH
PRESSING IN PLACE ACROSS THE AREA...WITH HIGHS ONLY IN THE TEENS TO
LOWER 20S UNDER MOSTLY SUNNY SKIES. LOWS WILL BE RATHER CHILLY
TUESDAY NIGHT...ESPECIALLY FOR LOCATIONS THAT HAVE SNOWPACK IN
PLACE. LOOK FOR LOWS TO ONCE AGAIN FALL INTO THE SINGLE DIGITS TO
POTENTIALLY THE SINGLE DIGITS BELOW ZERO. THE HIGH WILL REMAIN IN
PLACE THROUGH THURSDAY PROVIDING DRY AND COOL CONDITIONS. LOOK FOR
HIGHS ON WEDNESDAY THROUGH THURSDAY TO RANGE FROM THE UPPER TEENS TO
LOWER 20S WITH LOWS IN THE SINGLE DIGITS TO LOWER TEENS. A SHORTWAVE
TROUGH IS EXPECTED TO MOVE ACROSS THE REGION ON FRIDAY BRINGING A
SLIGHT CHANCE OF SNOW TO THE AREA...WITH CHILLY TEMPERATURES
PERSISTING.

&&

.AVIATION...
515 PM CST FRI DEC 2 2011

QUICK INFLUX OF LOW LEVEL MOISTURE AHEAD OF A LOW PRESSURE SYSTEM
OVER THE SOUTHERN PLAINS WILL LEAD TO THICKENING/LOWERING CEILINGS
OVERNIGHT. EXPECT MOSTLY VFR CONDITIONS UNTIL AROUND 12Z...DROPPING
TO MVFR/IFR LATER IN THE MORNING/AFTERNOON. INITIAL SURGE OF LOW
LEVEL THERMODYNAMICS WILL RESULT IN SOME -RA/-SN...DEPENDING ON NEAR
SFC/SFC TEMPS. MOST LIKELY JUST -SN AT KRST WHILE KLSE WOULD FAVOR
-RA/-SN. COULD JUST BE -RA FOR A TIME IN THE AFTERNOON AT KLSE...BUT
WILL KEEP A MIX FOR NOW. LOOKING FOR A CHANGE OVER TO ALL SNOW AT
KLSE SAT EVENING. HEAVIEST SNOW WILL LIKELY FALL DURING THE 21-06Z
TIME FRAME...AND SUB 1SM APPEARS LIKELY AT TIMES FOR KRST. SEVERAL
INCHES OF ACCUMULATION ARE EXPECTED...A BIT LESS AT KLSE WHERE WARM
AIR WILL HELP LIMIT AMOUNTS INITIALLY. WINDS WILL PICK UP A BIT FROM
THE NORTHWEST OVERNIGHT SAT AS THE STORM EXITS...BUT WITH THE SNOW
EXPECTED TO BE OF THE WET VARIETY...DON/T THINK BLOWING/DRIFTING
WILL BE MAJOR CONCERN AT THIS TIME.
&&

.ARX WATCHES/WARNINGS/ADVISORIES...
330 PM CST FRI DEC 2 2011

WI...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY
     NIGHT FOR WIZ017-029-032>034.

MN...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY
     NIGHT FOR MNZ079-086>088-094-095.

IA...WINTER STORM WATCH FROM SATURDAY MORNING THROUGH LATE SATURDAY
     NIGHT FOR IAZ008-009-018.

&&

SHORT TERM... RIECK
LONG TERM.... WETENKAMP
AVIATION..... RIECK
Hazardous weather outlook, Dec 2, 5:45 PM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
545 PM CST FRI DEC 2 2011

IAZ008-009-018-MNZ079-086>088-094-095-WIZ017-029-032>034-031100-
BUFFALO-CLARK-DODGE-FILLMORE-FLOYD-HOWARD-JACKSON-MITCHELL-MOWER-
OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-WINONA-
545 PM CST FRI DEC 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND WESTERN INTO NORTH-CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SNOW WILL MOVE INTO PORTIONS OF NORTHEAST IOWA AND SOUTHEAST
MINNESOTA LATE OVERNIGHT...SPREADING INTO NORTHERN WISCONSIN ON
SATURDAY MORNING. ANY SNOW AMOUNTS BY DAYBREAK SATURDAY ARE EXPECTED
TO BE 1/4 INCH OR LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WINTER STORM WATCH IS POSTED FOR SATURDAY AND SATURDAY NIGHT. A
POTENT STORM SYSTEM WILL BRING SNOW TO THE AREA SATURDAY AND
SATURDAY NIGHT...WITH THE POTENTIAL FOR 4 TO 7 INCHES OF SNOW. THE
HEAVIEST SNOW WILL FALL FROM LATE AFTERNOON THROUGH THE EVENING. IF
TRAVELING THIS WEEKEND...PAY CLOSE ATTENTION TO LATER FORECASTS AND
STATEMENTS FOR FURTHER INFORMATION ON THIS WINTER STORM. TRAVEL WILL
BE IMPACTED SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OR PRECIPITATION TYPE REPORTS WOULD BE GREATLY APPRECIATED
THIS WEEKEND.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ010-011-019-029-030-MNZ096-WIZ041>044-053>055-061-031100-
ADAMS-ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-GRANT-HOUSTON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-VERNON-WINNESHIEK-
545 PM CST FRI DEC 2 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

SNOW WILL BECOME LIKELY OVERNIGHT ACROSS NORTHEAST
IOWA...WITH A CHANCE OF SNOW SPREADING ACROSS SOUTHEAST MINNESOTA
INTO WESTERN WISCONSIN. THE SNOW MAY BE MIXED WITH A LITTLE RAIN
SOUTH OF A WEST UNION IOWA TO BOSCOBEL WISCONSIN LINE. ANY SNOW
AMOUNTS BY DAYBREAK SATURDAY ARE EXPECTED TO BE 1/4 INCH OR
LESS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A POTENT STORM SYSTEM WILL BRING A MIX OF RAIN AND SNOW TO THE AREA
SATURDAY AND SATURDAY NIGHT. MAINLY RAIN IS EXPECTED SOUTH OF A NEW
HAMPTON IOWA TO RICHLAND CENTER WISCONSIN LINE SATURDAY...MIXING
WITH OR CHANGING TO SNOW SATURDAY NIGHT. MOST SNOW AMOUNTS IN THESE
AREAS WILL BE LESS THAN 2 INCHES. TO THE NORTH...A MIX OF RAIN AND
SNOW IS EXPECTED SATURDAY...BECOMING ALL SNOW SATURDAY NIGHT. SNOW
AMOUNTS NORTH OF THE NEW HAMPTON TO RICHLAND CENTER LINE ARE EXPECTED
TO RANGE FROM 2 TO LOCALLY 5 INCHES.

IF TRAVELING THIS WEEKEND...PAY CLOSE ATTENTION TO LATER FORECASTS
AND STATEMENTS FOR FURTHER INFORMATION ON THIS WINTER STORM. A
WINTER STORM WATCH IS POSTED FOR LOCATIONS WEST AND NORTH OF LA
CROSSE SATURDAY AND SATURDAY NIGHT. TRAVEL MAY BE IMPACTED
BOTH SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OR PRECIPITATION TYPE REPORTS WOULD BE GREATLY APPRECIATED
THIS WEEKEND.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS/AJ/RIECK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Floyd

When
December 2, 11:10 PM CST to December 3, 1:45 AM CST
Where
Floyd forecast zone
Deaths
0 direct, 1 indirect
Property damage
$5,000
Reported by
Newspaper
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Light freezing rain created icy roadways across Floyd County. One fatality occurred from a single car accident near Charles City.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Floyd2011-12-0257FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353293.